and tries to maintain with out it, how does this effect way the body responds? This activity seems to be a pattern in the last few years and seems to be doing more harm than good.
And depression and uses the medication for a duration of six to eight weeks and then goes off?
Added 30 Jun 2011:
Let me clarify, the habit of this person is to try the meds for a period of six to eight weeks and then go off because they either feel like they are ineffective anymore or that he doesn't like the side effects (loss of interest in sex) or that he doesn't want to be dependent on them. My feeling is that the meds are unable to level out in his system to be effective, in other words he isn't on them long enough or that the yo yo effect of on them and off them are contributing to his issue. This has been going on for about four years and and has been an ongoing concern of mine. It is hard to communicate this with him as he has just recently been able to admit that he has a mental health issue. The stigma of mental health is still very fresh in his mind. Another concern is that this on and off pattern is doing more harm to the chemicals in the brain than good. Please help.
If one takes an antidepressant for a short time, it never really has time to build up in ones system, hence making the medication almost useless. This person (I am sorry, your question is a tad inscrutable to me, I am not the sharpest knife in the drawer at the moment) needs to remain on a medication for a few months to get the benefits. Some antidepressants need two to four weeks to take effect, but I would think a few months would be better.
Best wishes to you,
I agree with you that this person is doing more harm than good by taking the antidepressant for short period of time then quitting only to start and stop again. Having a mental illness is no picnic. Coming to terms with it is necessary. Not wanting to take medication for the depression is typical behavior but detrimental none the less.
This person bearly gives the medication time to work if he takes for only 6 to 8 weeks before discontinuing. It takes most antidepressants a full month to reach maximum effectiveness. He probably just begins to feel better and decides he no longer needs to med which is very typical. The sexual dysfunction is a common side effect. There is one antidepressant which has less effect on this, it is Wellbutrin. Has he ever tried it?
Try to be supportive. Can't force the person to take meds, but you can tell him how you notice an improvement when they do take it.
Hello mharper. I agree with sweetlemon and Laurie. Not much more to add but this... ha!, seriously, in as much as the what it does to the body, the abrupt stopping, that can be a dangerous issue. Depending on the dose, and the drug/anti-depressant that hes taking abruptly stopping them, can be harmfull. I'm surprised that his dr.hasn't picked up on his doing this. His dr.prescribes his perscriptions and knows when and if there are refills etc. It sounds as if he might need to spend time, with someone who might beable to put his mind at ease that its ok to have a mental illness, such as depression. The days of mentall illness, the stigma, are past. Its more open today, mental illness, than its ever been, at least since I live in this world. I have a handicap, and I know that often, people look or talk about me, and its ok, I am in my mind, ok with who I am.
If they have a difficulty with accepting me, as I am, well there is little more that I would want to say or do, to change thier way/manner of thinking about depression, and all the issues and baggage that comes along with having this illness. Mental illness is just that, its an illness. Once people, whomever they might be, see it just as that, then, people such as myself, will feel as if I've at least managed to see a major hurdle overcome. best wishes to you mharper and to your friend, feel free to ask anyone here on this site for any type of aid, for we are here to do just as you asked. try and help.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 25 Sep 2009 • 1 answer
Posted 2 Jul 2010 • 1 answer
Posted 5 Dec 2010 • 2 answers
Posted 8 Mar 2013 • 2 answers
Posted 26 Mar 2015 • 2 answers